Fosamax and Bisphosphonate Timeline

Many researchers and doctors are calling the jaw problems associated with Fosamax and bisphosphonates "bis-phossy jaw." This didn't just come out of the blue. It turns out there's a long relationship between phosphorus and jaw necrosis.

Many researchers and doctors are calling the jaw problems associated with Fosamax and other bisphosphonates "bis-phossy jaw." This is derived from the 19th century term "phossy jaw." It turns out there's a long relationship between phosphorus and jaw necrosis. Note the "phos" in bisphosphonate. It's there because these drugs are phosphorus-based. Here's a short timeline of phosphorus, bisphosphonates, and osteonecrosis of the jaw. This timeline is a work in progress and additional information will be added.

phossy jaw 19th Century: Match factory workers come down with something called "phossy jaw." It is caused by exposure to white phosphorus. Their jaws abscess, causing pain and disfigurement. Foul-smelling pus drains from their jaws and their jaws glow in the dark (due to the phosphorus). The only treatment is removal of the jaw bone. If these steps are not taken, organ failure occurs and then death. The photograph to the left is of a man with phossy jaw.

Sept. 29, 1995: The FDA approves bisphosphonate drug Fosamax (alendronate sodium) for the treatment of post-menopausal osteoporosis and Paget's disease.

2001: Oral surgeon Salvatore Ruggiero notices that an unusual number of his patients have osteonecrosis of the jaw. He does some digging into their medical records and discovers they are all taking a bisphosphonate called Aredia. He phones Aredia's manufacturer, Novartis AG, and asks them if there are other cases of osteonecrosis related to the drug. He also submits reports to MedWatch.

2002: Not having heard back from the FDA after submitting his reports to MedWatch, Ruggiero calls MedWatch to ask whether they have received his information. "How many of these do I have to put on before something gets done?" he asks.

2003: The FDA takes notice as several reports of osteonecrosis from use of bisphosphonate drugs are submitted to their "postmarketing database."

Summer 2003: Oral surgeon Robert Marx, a department chief at the University of Miami's Miller School of Medicine, has 36 cases of osteonecrosis of the jaw that he suspects are linked to Aredia and Zometa. He calls Novartis to let them know he is planning to write a medical alert in the Journal of Oral and Maxillofacial Surgery warning of the problem.

Sept. 2003: Marx's article is published in the Journal of Oral and Maxillofacial Surgery.

Dec. 2003: By this time, Dr. Ruggiero has 54 patients with osteonecrosis of the jaw.

Aug. 25, 2004: The FDA reviews new cases of osteonecrosis associated with pamidronate and zoledronic acid that have been submitted to them. They also review cases of osteonecrosis associated with oral bisphosphonates. Their recommendation is that the labels be changed to warn patients about the risk of osteonecrosis of the jaw.

Sept. 2004: By this time, Novartis has received 500 case reports of jaw problems in patients taking Aredia and Zometa. The company decides to add a "precaution" to the labels of its bisphosponate drugs Aredia and Zometa and sends letters to doctors alerting them to the problem.

July 2005: Almost a year after the FDA recommended they do so, Merck adds a warning to Fosamax. The warning is buried several pages deep in the package insert.

2005: During 2005, 22.4 million prescriptions for Fosamax are given out.

April 2006: Linda Secrest files a class action lawsuit in Florida against Merck for not warning patients about the risk of osteonecrosis of the jaw in patients taking Fosamax. Hundreds of similar lawsuits are expected to be filed.

July 2006: Earnings reports for Merck are released. The company reports that Fosamax earned $821 million for the second quarter of 2006.

Filed under Bisphosphonates | Comments (4)

comments.gif

Started Fosamax in Jan 06. My sympoms started 2 months later. Stopped taking July 2. Terrible pain in feet, hands, wrists, elbows, nausea, creepy crawly feeling under my skin, loss of energy and sleep. No pain meds help. After many blood tests, some of them repeated, an MRI with contrast, and several x-rays , my rheumatologist has decided my sympotoms are from taking this drug. Prior to my taking this, as of 7 months ago, I was working out for 1-1/2 hours 3-4 days a week. Now I can barely get out of bed or off the couch. This is a life altering experience for me. I stopped July 2, 2006, so I have a long way to go to get relief and to become pain free. I never experienced any of these symptoms prior to Fosamax. If anyone out there can give me some hope for a better future, please email me. I welcome all responses. Thank you. I talked to 5 separate pharmacists in my city and not one of them upon my questioning would mention these potential problems. I did challenge each of them with my own story and documentation. I was stunned by their responses. I am on a cruscade to give patients options when prescribed this medication. People need to know it can cause these terrible problems. F 67 3 months shawkitty@yahoo.com

My dad reported a friend's terrifying experience: she started taking Boniva
(oral/monthly) and was given Fenergan (sp?) for some other condition. She became almost unable to move, very low vital functions. After being taken off both meds, she has gradually improved, but....
I just started Fosomax after a few years of not taking it. I am an active woman of 62, and my bone density is pretty low. But I'm not sure I want to risk facial disfigurment. Talk to me about this!
R'ows

I took Actonel for about 5 years and have been on Fosamax for about 5 years. I have had two crowns, a bridge, and gum surgery performed during this time. My mouth and tissues healed very quickly following each dental procedure. I had never heard of osteonecrosis of the jaw until today when a friend told me about it. My gum disease was caused by poor oral hygiene and bad eating choices. I have had absolutely no side effects with either Actonel or Fosamax. I will take the risk because I have seen women with advanced osteoporosis, and I do not want to end up like that.

Hi - thanks for your comments. I've been pestered by both my GP and my rheumatologist to do something about my lowering bone density. I've refused up to this point, except for calcium and HRT (which I didn't want at first, but came to realize I really needed). I have GERD so refused on that basis. Then I read about osteonecrosis. I'm told it's mostly with patients with bone cancer, but wonder if that's true (did any of you have other risk factors? On the other hand, we don't know what the risks are until it's too late. My Rheum. was going to put me on methotrexate until he saw my liver tests (never were bad before) so now I will not have to worry about taking all those liver-damaging drugs. Now he suggests I could get Boniva infusions. After what I've read here - I think not!
Ellen






logo

Got Bones?
is part of the
Health Diaries network. Health Diaries publishes blogs, articles, and news on health and fitness topics.

About
Advertise
Contact
Contribute
Sitemap


News and Commentary
Animal Health
Brain Health
Cancer
Celebrity Health
Child and Teen Health
Diabetes Blog
Exercise and Fitness
Health Product Reviews
Healthy Eating
Health News
Heart Health
Lung Health
Prescription Drug News
Weird Health

Personal Experience
A Journey Through Life
AnaRunner
Becoming My Passion
Butterflyteam
Eat Smart, Stay Fit
Is it Hot in Here?
It's Your Parents' Fault!
Life After MS
Living with Lung Cancer
Life with Trich
Llama Farming with Colon Cancer
Maddy's PCOS Diary
On the Weight Watchers Circle
Pilgrim's Journey

free get well cards
Tell someone you're thinking of them with one of our free get well cards. We also have sympathy cards and blank cards if you want to send thanks or just a hello.


Have a news tip or want to share your personal experience? Drop us a line at gotbones @ healthdiaries.com (remove the spaces).
All content published on HealthDiaries.com is provided for informational and educational purposes only. HealthDiaries.com does not provide medical advice, diagnosis or treatment. The site and its services are not a substitute for professional medical advice and treatment. Always seek the advice of your doctor before making any changes to your diet, health routine or treatment.

Copyright © 2006-2007 HealthDiaries.com and the authors. All rights reserved.